Wednesday, September 19, 2007

A Thank-You to Tech

Tech, I want to thank you for your series of articles on diabetes. If not for you providing me with the best information I've ever seen on diabetes, I might not have been as persistent about getting a doctor's appointment last week. And if not for that, I would not know my blood sugar levels.

I'd mentioned that my previous doctor was less than forthcoming with information about diabetes and diabetes care. He never ran an A1C test on me -- just a fasting blood level test.

You mentioned your A1C level: "My last A1C result was 7.2%, which is a drop from my first test when my A1C was a whopping and deadly 8.4%."

When I read that the first time, I thought "Oh good, there's hope. Maybe mine won't be that bad and I can do like Tech and lower it."

Well. Today I got the typed results of my tests. I think it's a wonder that I lived long enough to go to the doctor.

My HBA1C was 10.8. Just reading that makes me feel woozy. Her hand-written note says "Extremely high. Need to watch sugars and carbs and increase exercise."

My blood pressure remains extremely high, although I have seen a decrease since last week, when I started a new BP med and Liptor combo drug. I believe the drug is the source of my paralyzing and debilitating leg cramps over the weekend, but she insisted Monday that I continue taking it. She also ordered calcium and vitamin D and some CO-Q10 to help with the cramps. I'm also pushing the water.

Tech, there's no doubt that if your 8.4 was a deadly level, my 10.8 was deadly, resurrected and deadly again. You are my example for getting serious and DEALING with it, not just ignoring it and pretending I can substitute a donut for orange juice and oatmeal. No, they are not equivalents!

So I thank you, for all the good information you've provided, and for the good examples you've set for behavior modification. If I put together all the pieces -- diet modification, exercise and medication, maybe I can pull myself together to last a little while longer. And if not, I have to start making some serious planning in accordance with my previous post. (Wouldn't hurt to get those things lined up for good measure anyway.)

I told you you had a future as a diabetes educator!

8 comments:

TECH said...

Wow. 10.8. Ouch. Well, you can get it down. I'm doing it, and you can do it, too. Did your doctor set you up with any diabetes education classes? If not, check with your local hospital to see if they offer any. Trixie, you're a good person, and the world needs good people, so you have to take care of yourself and last a very long time!

FrenziedFeline said...

I'm very glad you're taking care of things, Trixie. Tech's right, we want to keep all the good people--especially you! :)

Trixie said...

You guys sure help me keep hanging on! Thanks! I'm just going to plow into this and get things whipped into shape again -- even if it takes me a long time.

drlobojo said...

Trixie I too am a diabetic with H/B and take Lipitor as well. Without my Potassium supplement I have wildly painful leg cramps. Check with you doctor, but Liptor literally sucks potassium out of you system.
At least eat some banannas.

Trixie said...

I bought 4 last night, Dr. and am looking forward to getting home this evening so I can eat one. Good thing I love bananas.
And it sure was hard not going to the donut shop a block away this morning. It has become an office tradition.

Erudite Redneck said...

And some people say these here blogs are a waste of time ...

FrenziedFeline said...

I have to keep up my potassium, too, just because of the HB meds. Imagine my joy when I saw that avocado is high in potassium! Yum!

Here's a great site for potassium-rich food:

High Potassium Foods List

Trixie said...

Thanks!!